Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 6:50 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri; Randolph County, Illinois. It was in force for 70 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 6:50 PM CDT (23:50 UTC)
- Expired
- May 14, 2018, 8:00 PM CDT
- In force
- 70 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Randolph County, IL, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:48 PM CDT | TSTM WND DMG | Farmington, MO | LARGE TREE LIMB DOWN. TIME ESTIMATED FROM RADAR. TWITTER REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WUUS53 KLSX 142350
SVRLSX
ILC157-MOC186-187-150100-
/O.NEW.KLSX.SV.W.0037.180514T2350Z-180515T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
650 PM CDT MON MAY 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Randolph County in southwestern Illinois...
Ste. Genevieve County in southeastern Missouri...
St. Francois County in southeastern Missouri...
* Until 800 PM CDT.
* At 649 PM CDT, severe thunderstorms were located along a line
extending from near New Athens to 7 miles south of De Soto, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Farmington, Chester, Bonne Terre, Desloge, Ste. Genevieve, Sparta,
Red Bud, Bismarck, Leadwood, Bremen, Park Hills, Steeleville,
Percy, Coulterville, Tilden, Iron Mountain Lake, Evansville,
Bloomsdale, Baldwin and St. Mary.
This includes Interstate 55 in Missouri between exits 141 and 162.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, Felix Valle House State Park, and Missouri Mines Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across portions of Monroe and St. Clair Counties. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 3765 9065 3808 9064 3801 9063 3800 9058
3804 9041 3809 9029 3813 9025 3809 9020
3813 9004 3822 9003 3822 8959 3795 8960
3784 8966 3782 8970 3791 8984 3787 8994
3764 9015
TIME...MOT...LOC 2349Z 329DEG 30KT 3837 8990 3804 9061
HAIL...<.75IN
WIND...60MPH
$$
Tilly1 follow-up statement
792
WWUS53 KLSX 150055
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
755 PM CDT MON MAY 14 2018
ILC157-MOC186-187-150105-
/O.EXP.KLSX.SV.W.0037.000000T0000Z-180515T0100Z/
Randolph IL-Ste. Genevieve MO-St. Francois MO-
755 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...STE. GENEVIEVE AND
ST. FRANCOIS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri. A Severe Thunderstorm Watch also remains in
effect until 1000 PM CDT for southwestern Illinois.
LAT...LON 3765 9065 3808 9064 3801 9063 3800 9058
3804 9041 3809 9029 3813 9025 3809 9020
3813 9004 3822 9003 3822 8959 3795 8960
3784 8966 3782 8970 3791 8984 3787 8994
3764 9015
TIME...MOT...LOC 0055Z 337DEG 29KT 3795 8963 3762 9034
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:47 PM CDT, 3 minutes earlier.
Area forecast discussion, May 14, 6:47 PM CDT, 3 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 647 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 640 PM CDT Mon May 14 2018 Primary complex of thunderstorms is moving eastward and will exit the metro terminals over the next hour or so. Brief heavy downpours along with strong northwest wind gusts will continue at KCPS through 0100 UTC. Additional storms have fired out in central Missouri and look to threat KCOU through late this evening. Believe overnight period into early on Tuesday will be mostly quiet, with additional storms focusing mainly south of the terminals along a cold front Tuesday afternoon. Winds behind this front will veer from the southwest to the west/northwest. SPECIFICS FOR KSTL: One round of storms will move off to the east of the terminal within the next hour. Watching another complex of storms entering central Missouri but current expectation is that it will pass to the south. Most of the late night and early Tuesday period looks mostly quiet though cannot totally rule out some isolated- scattered storms to redevelop. A least a slight chance of storms will exist again Tuesday afternoon along a cold front, but this will depend on exact location of effective front. Winds are expected to veer from the southwest to the west/northwest with frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered severer thunderstorms are likely across much of central and eastern Missouri as well as west central and parts of southwest Illinois this evening. Large hail and damaging winds are the primary threats. Additional thunderstorm development is possible after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Carney
In the hours before
Local storm report, May 14, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 4 E NEW BLOOMFIELD 38.72N 92.01W
05/14/2018 E2.50 INCH CALLAWAY MO BROADCAST MEDIA
VIA TWITTER...KRCG...FROM VIEWER NEAR DIXIE,
MO.
&&
MABLocal storm report, May 14, 6:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG SILEX 39.13N 91.06W
05/14/2018 LINCOLN MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN SILEX.
&&
MCFSpecial weather statement, May 14, 6:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
637 PM CDT MON MAY 14 2018
MOZ072-073-150015-
Washington MO-Crawford MO-
637 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD AND NORTHERN
WASHINGTON COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Potosi to near Steelville.
Movement was east at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cuba, Steelville, Bourbon, Anthonies Mill, Leasburg, Old Mines,
Richwoods, Latty, Cadet and Rosati.
This includes Interstate 44 in Missouri between exits 203 and 214.
This also includes Washington State Park and Onondaga Cave State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.
LAT...LON 3805 9153 3816 9122 3820 9079 3810 9068
3809 9068 3807 9064 3799 9064 3782 9153
TIME...MOT...LOC 2337Z 270DEG 12KT 3797 9095 3796 9140
BrittLocal storm report, May 14, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 2 ESE JENNINGS 38.72N 90.23W
05/14/2018 ST. LOUIS CITY MO FIRE DEPT/RESCUE
LARGE TREE BLOWN DOWN ON GAST PLACE. TOOK
SOME POWER LINES DOWN AS WELL.
&&
MABLocal storm report, May 14, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 N LIBERTY 39.91N 91.11W
05/14/2018 ADAMS IL PUBLIC
POWER LINE DOWN NEAR LIBERTY, IL.
&&
MCFLocal storm report, May 14, 6:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG FAIRVIEW HEIGHTS 38.60N 90.01W
05/14/2018 ST. CLAIR IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN BLOCKING
ROADWAYS IN FAIRVIEW HEIGHTS.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 41 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 51 min |
| May 14, 3:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 43 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 44 min |
| May 14, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more | 74 min |
| May 14, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway | 30 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 27 min |
| May 14, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 20 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Saint Charles, Warren | 67 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 75 min |
| May 14, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 56 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 45 min |
| May 14, 5:52 PM CDT | Special Weather Statement | LSX | Jefferson, Saint Louis, City of Saint Louis | 38 min |
| May 14, 6:14 PM CDT | Special Weather Statement | LSX | Franklin, Saint Louis, City of Saint Louis | 46 min |
| May 14, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 61 min |
| May 14, 6:37 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 38 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 52 min |
| May 14, 11:10 AM CDT | River Flood Warning | LSX | Calhoun, Greene, Jersey | 24 min |
| May 14, 6:01 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 44 min |
| May 14, 6:18 PM CDT | Special Weather Statement | LSX | Greene, Jersey | 42 min |
| May 14, 6:35 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Macoupin, Madison, Montgomery | 70 min |
| May 14, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.